Pain Pills

pain pillsPain, aches, or sores are the main complaint of up to 80% of people who seek medical attention. Though unpleasant, pain is actually our body’s defense mechanism to withdraw from potentially damaging situations, protect a damaged body part while it heals, and avoid those situations in the future.

Though this is an important body response that needs special attention, sometimes enough rest and taking some pain pills are enough for the situation. So it’s a good thing to know more about these pain pills.

Aspirin

Other names are: Acetyl-salicylic-acid, Asetosal. Historical records show that during Hippocrates’s time between 460 BC and 377 BC, they used willow bark and spiraea to relieve fever and pain. Hundreds years later, in 1853, scientists successfully extracted salicylic acid, the active ingredient of aspirin, from these plants.

It starts giving effect 15-30 minutes after taken by mouth, peaking at 1 hour and lasts for 4-6 hours. An important precaution is its effect to irritate the stomach, and always recommended to be taken after or with food to reduce this side effect. It also has a blood thinning effect. Its long history makes pharmacologists and scientists understand better about aspirin. Besides its analgesic effects, it is also well known as a medicine to reduce fever, one of the first aid medicine when someone gets a heart attack, and as a anti-thrombosis.

Ibuprofen

This widely used OTC is from the same drug class of aspirin, non-steroid-anti-inflammatories. Its onset is 30 minutes, peak effects at 1 hour and lasts for 4-6 hours after taken by mouth. Similar to aspirin, it may also irritate the stomach and has a blood thinning effect, but less than aspirin.

Paracetamol

You should also know other names for paracetamol, i.e.: Acetaminophen, Para-acetyl-amino-phenol. For children there are also syrup and rectal suppositories.   It starts working after 15 -30 minutes you take it by mouth, and its peak effect is 1 hour. Unlike aspirin, it has less effect on the stomach and blood.

Some common questions

  • When 1 tablet doesn’t work, can I take another tablet?

First, you should know how long the onset of action is and what time the drug starts to take effect. You might be expecting the drug to take effect too early. Second, you should know what the maximum you may take at one time is. For adults, the recommended dose to take at one time for Paracetamol is 500-1000mg, for Aspirin is 500mg, for Ibuprofen is 400-800mg. But also be aware that the risks to get side effect also increases with taking a higher dose. And people with certain diseases, i.e. Liver, kidney or heart diseases, will need to discuss with their doctor regarding the maximal dose. When you’re sure it’s passing the onset time and you’ve taken the right dosage and you don’t feel any relief, it may be a sign to see your doctor.

  • Can I take it together with other OTCs?

Remember the other names for each medicine and check the content of all medication before you consume any. Some tablets might content acetaminophen, while you have taken paracetamol. These are two medicines with a different generic name, but are actually the same. Be careful not to double dose your medications, and don’t overdose.

  • I’m on medication; can I take OTC pain pills?

People on medication should discuss with their doctor regarding which OTC are safe. Many drugs have interaction and should be taken with precaution.

  • Can I combine Paracetamol with Aspirin or Ibuprofen?

For a healthy adult, yes. The combination of paracetamol and aspirin or paracetamol and ibuprofen can give a stronger analgesic effect suitable for moderate pain or aches, while minimizing its side effects.

  • Can I take Aspirin and Ibuprofen together?

This is not recommended, since both are from the same group class, therefore it might actually induce the side effects, especially gastrointestinal effects (nausea, stomach irritation) and blood thinning effect.

  • I have a fever, which one is better?

When you get fever in the tropical island, such as in Bali, where there is a high incidence of hemorrhagic fever, i.e. dengue, it’s safest to take paracetamol. Aspirin and Ibuprofen have effect to increase bleeding tendencies, while dengue fever may result in thrombocytopenia, lowered platelet level, causing a higher risk for bleeding.

  • How long is it considered safe to take OTC pills?

In general, if after 3 days your symptoms do not improve or any time your symptoms worsen, you should see a doctor.

It's only fair to share...Share on FacebookShare on Google+Tweet about this on TwitterShare on LinkedIn
Tagged with:

BIMC Hospital Nusa Dua
The first hospital in Indonesia with accreditation from Australian Council on Healthcare Standard International  (ACHSI)

Your Name*

Your Email*